Florida, 2008

Lightning Strike in Florida, July 7, 2008

July 7, 2008 · NWS MFL · 1 event in 1 county or zone

Lightning struck a condo in the city of Tamarac late in the evening, but smoke was not noticed until early the following morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Lightning struck a condo in the city of Tamarac late in the evening, but smoke was not noticed until early the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 7, 8:28 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 7, 8:28 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
928 PM EDT MON JUL 7 2008

.UPDATE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED EARLY
THIS EVENING OVER THE WESTERN PORTIONS OF SOUTH FLORIDA DUE TO A
LATE WEST COAST SEA BREEZE. THIS ACTIVITY SHOULD SLOWLY DISSIPATE
THROUGH REST OF THE EVENING HOURS AND MOSTLY BE GONE BY MIDNIGHT.

OTHER SHOWERS AND THUNDERSTORMS HAVE ALSO BEEN MOVING WEST FROM THE
BAHAMA ISLANDS INTO THE ATLANTIC WATERS OF SOUTH FLORIDA. THIS ACTIVITY
IS ASSOCIATED WITH A TROPICAL WAVE THAT EXTENDS FROM THE ATLANTIC
WATERS SOUTHWEST INTO THE WESTERN CARIBBEAN SEA EARLY THIS EVENING.

THE TROPICAL WAVE WILL CONTINUE TO MOVE TO THE WEST TO NORTHWEST
TONIGHT OVER THE CWA. SO THE SHOWERS AND THUNDERSTORMS OVER THE
ATLANTIC WATERS SHOULD CONTINUE TO DEVELOP AND PUSH EAST INTO THE
EAST COAST METRO AREAS OVERNIGHT BEFORE SLOWLY DISSIPATING OVER
THE INTERIOR AREAS OF THE CWA THROUGH THE OVERNIGHT HOURS. SO WILL
CONTINUE WITH SCATTERED POPS OVER THE EAST COAST AREAS TAPERING
DOWN TO ISOLATED POPS FOR THE INTERIOR AND WEST COAST AREAS FOR
THE OVERNIGHT HOURS.

THE SHORT RANGE MODELS FROM THIS AFTERNOON HAVE ALSO INDICATED
THAT THE WINDS BEHIND THE TROPICAL WAVE WILL BE IN THE 15 TO 20
MPH RANGE OVER THE ATLANTIC AND BISCAYNE BAY WATERS LATE TONIGHT.
A COUPLE OF SHIP REPORTS JUST RIGHT BEHIND THE TROPICAL WAVE IN
THE EASTERN AND CENTRAL BAHAMA ISLANDS WERE ALSO REPORTING WINDS
OF 15 TO 20 KNOTS EARLY THIS EVENING.

SO PLAN ON INCREASING THE WINDS BREEZE FOR THE EACH COAST BEACHES
OF SOUTH FLORIDA...AND TO INCREASE THE ATLANTIC AND BISCAYNE BAY
WATERS TO 15 T0 20 KNOTS. THE SEAS WILL ALSO BE RAISE TO 4 TO 6
FEET FOR THE ATLANTIC WATERS FOR THE OVERNIGHT HOURS. SO WILL
ISSUE A SCEC FOR THE ATLANTIC AND BISCAYNE BAY WATERS IN THE
EVENING UPDATE.

THE WINDS WILL ALSO KEEP THE LOW TEMPS UP TONIGHT ALONG THE EAST
COAST METRO AREAS. SO WILL RAISE THE LOW TEMPS A LITTLE BIT ALONG
THE EAST COAST METRO AREAS FOR TONIGHT. THIS WILL PUT THEM CLOSE
TO THE WARMEST MINIMUM TEMPS FOR THIS TIME OF YEAR WHICH ARE:

CITIES    FORECAST LOW     WARMEST MINIMUM LOW
MIA           80               81 - 2003
FLL           80               81 - 2003
PBI           79               80 - 1997
MIA BEACH     83               82 - 1996

REST OF THE FORECAST LOOKS GOOD AT THIS TIME AND NO OTHER CHANGES ARE PLAN.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS OVER THE APF TAF SITE SHOULD
DISSIPATE IN THE NEXT COUPLE OF HOURS. HOWEVER...THERE COULD BE
ONE OR TWO SHOWERS OR THUNDERSTORMS OVER NIGHT AT APF TAF SITE.
FOR THE EAST COAST TAF SITES...SHOWERS AND THUNDERSTORMS SHOULD
START TO DEVELOP AFTER MIDNIGHT IN THE ATLANTIC WATERS AND MOVE
WEST INTO THE EAST COAST METRO AREAS. SO WILL CONTINUE TO KEEP
VCTS AT ALL OF THE TAF SITES THROUGH THE OVERNIGHT HOURS.

THE CEILINGS AND VIS WILL REMAIN IN THE VFR CONDITIONS FOR
TONIGHT...BUT WILL ADMIN THE TAF SITES WHEN A SHOWER OR
THUNDERSTORM AFFECTS THE TAF SITE TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  79  89  78  89 / 30 40 20 20
FORT LAUDERDALE  81  89  81  89 / 40 30 20 20
MIAMI            80  89  80  90 / 30 30 20 20
NAPLES           74  92  75  93 / 40 50 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

.UPDATE...54/BNB
.AVIATION...70/DD
Hazardous weather outlook, Jul 7, 8:52 PM EST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
952 PM EDT MON JUL 7 2008

FLZ063-066>075-168-172>174-081300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
952 PM EDT MON JUL 7 2008

...ISOLATED STORMS ACROSS ALL AREAS TONIGHT...
...MODERATE RISK OF RIP CURRENTS EAST COAST BEACHES TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: EASTERLY WINDS OF 15 TO 20 MPH WILL AFFECT THE EAST
COAST BEACHES OF SOUTH FLORIDA TONIGHT. THIS WILL LEAD TO A
MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF MIAMI-DADE,
BROWARD, AND PALM BEACH COUNTIES TONIGHT.

THUNDERSTORMS: A TROPICAL WAVE WILL BE MOVING THROUGH SOUTH
FLORIDA TONIGHT ALLOWING FOR ISOLATED THUNDERSTORMS TO DEVELOP OVER
ALL OF THE AREA. THE PRIMARY IMPACTS FROM THE STORMS WILL BE
LIGHTNING STRIKES, GUSTY WINDS UP TO 30 MPH, AND LOCALLY HEAVY
RAINFALL. IF YOU SEE LIGHTNING OR HEAR THUNDER, MOVE INSIDE UNTIL
THE STORMS HAVE PASSED BY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL BE POSSIBLE ACROSS
THE WESTERN INTERIOR PORTION OF THE SOUTH FLORIDA PENINSULA EACH
DAY THROUGH THE END OF THE WEEK. OTHERWISE, MODERATE ONSHORE FLOW
WILL RESULT IN A CONTINUED THREAT FOR RIP CURRENTS ALONG THE
ATLANTIC COAST BEACHES THROUGHOUT THE FORECAST PERIOD. ISOLATED TO
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS CAN ALSO BE
EXPECTED EACH DAY THROUGH NEXT WEEKEND.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jul 7, 8:35 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
935 PM EDT MON JUL 7 2008

FLZ063-066-070-080200-
HENDRY FL-GLADES FL-INLAND COLLIER COUNTY FL-
935 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS AFFECTING GLADES...HENDRY...AND COLLIER
COUNTIES...

AT 935 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS AFFECTING NORTHERN COLLIER...AND
WESTERN GLADES AND HENDRY COUNTIES. HOWEVER...THE STRONGEST
THUNDERSTORM WAS LOCATED NEAR FELDA. ALL ACTIVITY WAS MOVING
NORTHWESTWARD AT 15 TO 20 MPH.

THESE STORMS WILL AFFECT...

AVE MARIA...
IMMOKALEE...
FELDA...
LA BELLE...
MUSE...

AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2643 8157 2690 8156 2690 8144 2647 8117
      2620 8150 2632 8166 2642 8166
TIME...MOT...LOC 0133Z 112DEG 15KT 2650 8148

70/DD
Special weather statement, Jul 7, 9:06 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1006 PM EDT MON JUL 7 2008

FLZ063-066-070-080230-
HENDRY FL-GLADES FL-INLAND COLLIER COUNTY FL-
1006 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORM MOVING ACROSS GLADES...HENDRY...AND COLLIER
COUNTIES...

AT 1006 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 6 MILES NORTHWEST OF FELDA...AND MOVING
NORTHWEST AT 15 MPH.

THIS STORM WILL AFFECT...

LA BELLE...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2651 8157 2687 8156 2668 8122 2638 8133
      2638 8158
TIME...MOT...LOC 0205Z 129DEG 13KT 2658 8152

70/DD
Special weather statement, Jul 7, 9:21 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1021 PM EDT MON JUL 7 2008

FLZ071-072-172-080245-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
1021 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORM MOVING ACROSS BROWARD COUNTY...

AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH PERRY AIRPORT...MOVING NORTHWEST AT 15
MPH.

THIS STORM WILL AFFECT...

NOVA SOUTHEASTERN UNIVERSITY...
COOPER CITY...
SOUTHWEST RANCHES...
DAVIE...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2597 8017 2598 8028 2597 8030 2596 8030
      2596 8035 2611 8057 2632 8042 2603 8012
TIME...MOT...LOC 0221Z 129DEG 13KT 2602 8027

70/DD
Local storm report, Jul 7, 9:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
1026 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     OPA-LOCKA               25.90N 80.26W
07/07/2008  53 MPH           MIAMI-DADE         FL   ASOS

            OPA LOCKA AIRPORT ASOS SENSOR REPORTED WIND GUSTS OF 46
            KNOTS AT 1016 PM EDT FROM THE THUNDERSTORM THAT MOVED
            THROUGH THE AREA.

&&

BAXTER
Local storm report, Jul 7, 9:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
1026 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     TSTM WND GST     OPA-LOCKA               25.90N 80.26W
07/07/2008  53 MPH           MIAMI-DADE         FL   ASOS

            OPA LOCKA AIRPORT ASOS SENSOR REPORTED WIND GUSTS OF 46
            KNOTS AT 1016 PM EDT FROM THE THUNDERSTORM THAT MOVED
            THROUGH THE AREA.

&&

BAXTER
Special weather statement, Jul 7, 9:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1029 PM EDT MON JUL 7 2008

FLZ073-074-173-174-080300-
FAR SOUTH MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
1029 PM EDT MON JUL 7 2008

...NUMEROUS STRONG THUNDERSTORMS MOVING ACROSS MIAMI-DADE COUNTY...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS STRONG THUNDERSTORMS AFFECTING MUCH OF MIAMI-DADE COUNTY.
THE STRONGEST STORM WAS LOCATED 5 MILES EAST OF PERRINE...AND WAS
MOVING NORTHWEST AT 15 MPH. ADDITIONAL STRONG STORMS OVER INTERIOR
MIAMI-DADE COUNTY WERE MOVING NORTH AT 15 MPH.

THESE STORMS WILL AFFECT...

PERRINE...
PINECREST...
KENDALL...
WESTCHESTER...
WESTWOOD LAKES...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT LIGHTNING AND GUSTY WINDS OF 40
TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. LIGHTNING IS THE NUMBER ONE WEATHER
RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO
PROTECTION. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2575 8014 2567 8015 2567 8016 2569 8019
      2572 8019 2573 8016 2574 8017 2572 8024
      2563 8027 2560 8031 2554 8030 2550 8033
      2540 8031 2535 8034 2541 8086 2598 8087
      2596 8030 2597 8030 2597 8013 2584 8011
TIME...MOT...LOC 0227Z 129DEG 13KT 2564 8024

70/DD

The radar

The Miami radar (KAMX), 68 km away, was scanning. The volume nearest the first event began at 04:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Broward

When
July 7, 11:00 PM EST
Where
Broward County, 1.27 mi NE of Collier City
Property damage
$5,000
Reported by
Newspaper
Coordinates
26.192, -80.204

Lightning struck a condo in the city of Tamarac late in the evening and residents smelled smoke after the hit, however nothing was found until the following morning around 6 AM. The residents of the condo noticed smoke pouring out of the vents on the roof and firefighters were called. Lightning had struck and knocked a hole in the roof and then traveled to a light bulb. The residents were forced out of the condo after only having been there for three months due to water damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125883.